Radiation treatment can produce side effects ranging from fatigue to the appearance of a new, unplanned-for "tan." (Not to say that radiation is a day at the beach) But being knowledgeable about possible side effects, both short- and long-term, can at least prepare you for the sort of surprises that you might encounter in the midst of — and even long after — your treatment.
Along with your skin becoming red and sore, fatigue is probably the single most common side effect of radiation. Researchers theorize that your body is spending so much energy dealing with the “attack” going on against its cells that it has little left in the tank for anything else. Some women say they feel “dead tired.” Others equate the feeling to a mild case of the flu. Some start to feel tired almost immediately, but for most it seems to develop later in treatment, or even after radiation is over. In fact, fatigue can last for several months or even a year after treatment is over, so don’t be too hard on yourself when you don’t bounce back as quickly as you feel you should.
Since radiation is usually the final part of your cancer treatment, it’s tempting to say, “Yeah, OK, I’m done. I can’t wait for my life to get back to normal!” Only it won't — at least for a while. Remember: time heals. Give it a chance.
Changes in breast consistency or size, and that radiation 'tan'
Some women notice a change in the consistency of their breast tissue. For most, it's a difficult change to put into words — but the breast might seem to grow somewhat harder, or perhaps thicker. The skin might also become a darker color that doesn’t match the other breast, and many women (understandably) wonder if it will ever return to "normal."
One of my friends, in fact, characterized her breast as feeling like a microwaved bagel after radiation: thick and dense. In time, though, this usually disappears, and your breast should get back to what it felt like before.
As for the change in color, it likely means that the redness you might have had during treatment has turned into a “tan.” And, like a tan, the color will disappear eventually. (This may take up to a year.)
In the meantime, avoid exposing your breast to direct sunlight. Yup, that’s right: no nude sunbathing, for at least a year! Ask your doctor if he or she has any specific instructions in this regard.
Some women find that their irradiated breast has either grown bigger, or become smaller. Many times a breast that’s enlarged will gradually shrink back to its normal size. But a breast that has become smaller might well remain that way.
In addition, some women report soreness, particularly around any scars, for up to a year after treatment has ended. So if you continue to feel sore — if your bra chafes, or you feel a little irritation when you’re scrubbing in the shower — realize that, in time, the pain should disappear.
Long-term side effects
When it comes to the possibility of long-term side effects, a good bit of advice is not to go looking for trouble. If you start experiencing pain in your ribs and/or around your breastbone, don’t panic; it’s probably not cancer. Radiation can cause arthritis-like inflammation, particularly around the area where your ribs connect to your sternum. Do ask your doctor about the pain, but chances are good that you'll be advised to take aspirin, which will likely take care of it.
Another long-term side effect is “radiation cough,” a dry cough that can actually last for years. Doctors believe it’s the result of a bit of your lung getting radiated. I’ve had a radiation cough for eight years now; it’s not particularly bothersome, though it does seem to get a bit worse in the winter. Again, don’t assume you have lung cancer. By all means, get it checked; but don’t stress out unnecessarily.
Finally, some women are more prone to lymphedema (swelling of the arm) after radiation, particularly if a number of lymph nodes have been removed, and the underarm has been irradiated. We all watch out for lymphedema; if you’re in the category above, watch even more carefully, and quickly report any hand, arm, or breast swelling to your doctor.